Nebraska, 2018

Hail and Damaging Winds in Nebraska, August 15, 2018

August 15, 2018 · NWS LBF · 16 events in 3 counties and zones

A cluster of supercells moved southeast across the western Sandhills and southwest Nebraska during the late afternoon and evening, producing winds near 70 mph and hail up to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cluster of supercells moved southeast across the western Sandhills and southwest Nebraska during the late afternoon and evening, producing winds near 70 mph and hail up to tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 1:07 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 15, 1:07 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
307 PM CDT Wed Aug 15 2018

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 15 2018

Active weather is in store for most of north central Nebraska
through Thursday. Severe weather is possible late this afternoon and
into the evening as a front moves across the region. Large hail and
strong winds will be the primary threats, however, an isolated
tornado is also possible. As the event progresses overnight
Wednesday night, severe potential will diminish and heavy rain will
become the main threat. One to two inches are possible northeast of
a line from Valentine to Broken Bow through 7am CDT Thursday.

Rain will end on Thursday with much of the precipitation east of the
forecast area by 7am to 9am CDT. Lingering showers will continue
east of a line from Broken Bow to Ainsworth through the early
afternoon before tapering off. Daytime high temperatures on Thursday
will rise into the low 80s with locations that experience rain
showers much of the day only rising into the upper 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 15 2018

The extended period will start off dry as high pressure builds
across the central Plains. Dry weather will remain across the region
through midday Saturday. Expect temperatures to continue in the mid
to upper 80s for Friday and Saturday.

The next chance of rain and thunderstorms will arrive on Saturday
evening. Current model runs are inconsistent in timing of
precipitation arrival. For now, will have rain moving into locations
west of US-83 between 3pm and 6pm CDT. Rain will then progress
eastward through the overnight period. At this time severe potential
appears low, however, isolated thunderstorms are still possible. The
main concern with the rain on Saturday night and early Sunday will
be the potential for heavy rainfall. Locations across the I-80
corridor and into the southern Sandhills could easily see between 1
and 2 inches of new rain. For the most part due to the long duration
of this event and precipitation falling across the Sandhills,
flooding will not be a concern. In addition, small hail and brief
gusty winds could also be possible.

Rain showers will continue into Sunday, however, will be continuing
to move eastward. Rain ends from west to east throughout the day,
with all precipitation exiting the region by Sunday evening.
Additional rainfall up to a half inch is possible through Sunday.

High pressure and dry weather returns on Sunday night. Drier weather
and cooler temperatures will be the main stories through the middle
of next week. High temperatures will start off in the mid to upper
70s on Sunday and slowly rise into the upper 70s to low 80s by next
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed Aug 15 2018

Thunderstorms will continue to impact north central Nebraska
including KVTN through the afternoon and into the evening hours.
Thunderstorms are training over the area with some thunderstorms
being strong to severe. Isolated to scattered showers and
thunderstorms are expected to impact parts of southwestern and
central Nebraska later this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
Hazardous weather outlook, Aug 15, 1:25 PM MST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Wed Aug 15 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Wed Aug 15 2018 /225 PM MDT Wed Aug 15 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong thunderstorms are expected to develop this evening across
all of western and north central Nebraska. A few storms could
become severe with large hail, damaging winds, and heavy
rainfall the primary threats. An isolated tornado may be possible
as well. The area of concern for severe weather is north of I-80
with the best chance north of a line from Merriman to Thedford to
Burwell. Rainfall between 1 to 2 inches is possible across
northern Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms are possible Saturday night through Sunday morning.
At this time, severe weather is not anticipated. Stay tuned for
later outlooks as the details on this system become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 4pm and 11pm CDT
Wednesday across most of north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Aug 15, 9:14 AM MST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
1014 AM MDT WED AUG 15 2018

NEZ094-151700-
Western Cherry NE-
1014 AM MDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
1100 AM MDT...

At 1012 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Merriman, or 17 miles northeast of Gordon, moving
northeast at 30 mph. Additional thunderstorms capable of small hail
were located across northern Cherry county and were also moving
northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cody, Merriman, Nenzel, Medicine Lake, Eli, Steer Creek Campground,
Irwin, Schoolhouse Lake, Intersection of Highway 20 and Irwin Road,
Shell Lake State Wildlife Management Area, Rock Hill, Bayonne, Cody
Lake, Highway 61 Crossing The Niobrara River and Intersection of
Highway 61 and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 114 and 170.
 Highway 61 between mile markers 206 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4299 10171 4300 10105 4267 10098 4263 10205
      4299 10206 4301 10201
TIME...MOT...LOC 1612Z 232DEG 26KT 4293 10189

JWS
Special weather statement, Aug 15, 9:32 AM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
1032 AM MDT WED AUG 15 2018

NEZ004-151715-
Sheridan NE-
1032 AM MDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 1115 AM MDT...

At 1031 AM MDT, Doppler radar was tracking a strong thunderstorm near
White Clay, or near Pine Ridge, moving east at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
White Clay, Pine Ridge, Hoover Lake, Intersection of Highway 87 and
Craven Creek Road, Intersection of Highway 87 and Larabee Road and
Mount Maria.

LAT...LON 4300 10210 4283 10209 4285 10257 4300 10260
TIME...MOT...LOC 1631Z 263DEG 19KT 4297 10249

JWS
Special weather statement, Aug 15, 10:01 AM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
1201 PM CDT WED AUG 15 2018

NEZ005-006-008-151745-
Brown NE-Eastern Cherry NE-Keya Paha NE-
1201 PM CDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN
BROWN AND NORTHWESTERN KEYA PAHA COUNTIES UNTIL 1245 PM CDT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 19 miles east of Valentine, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Norden.

This includes the following highways...
 Highway 183 between mile markers 221 and 225.
 Highway 12 between mile markers 20 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4296 9968 4273 10017 4287 10032 4300 10014
      4300 9973
TIME...MOT...LOC 1701Z 231DEG 20KT 4286 10017

JWS
Special weather statement, Aug 15, 11:31 AM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
131 PM CDT WED AUG 15 2018

NEZ006-008-009-151915-
Brown NE-Rock NE-Keya Paha NE-
131 PM CDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHERN
BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES UNTIL 215 PM CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm over
Johnstown, or 10 miles west of Ainsworth, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ainsworth, Long Pine, Johnstown, Keller Park State Recreation Area,
Thomas Creek State Wildlife Management Area, Pine Glen State Wildlife
Refuge and Antelope Peak.

This includes the following highways...
 Highway 183 between mile markers 194 and 208.
 Highway 20 between mile markers 226 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4245 10017 4266 10017 4277 9968 4244 9962
TIME...MOT...LOC 1830Z 251DEG 32KT 4258 10007

JWS
Special weather statement, Aug 15, 12:04 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
204 PM CDT WED AUG 15 2018

NEZ006>010-151945-
Brown NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE-
204 PM CDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN...NORTHWESTERN HOLT...SOUTHEASTERN KEYA PAHA AND SOUTHWESTERN
BOYD COUNTIES UNTIL 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bassett, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bassett, Stuart, Long Pine, Newport, Keller Park State Recreation
Area, Thomas Creek State Wildlife Management Area, Mariaville and
Pine Glen State Wildlife Refuge.

This includes the following highways...
 Highway 183 between mile markers 172 and 211.
 Highway 20 between mile markers 245 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4246 9984 4280 9978 4284 9909 4237 9914
TIME...MOT...LOC 1903Z 266DEG 39KT 4267 9963

JWS
Special weather statement, Aug 15, 2:34 PM MST, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
334 PM MDT WED AUG 15 2018

NEZ022-023-035-152215-
Grant NE-Arthur NE-Garden NE-
334 PM MDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARTHUR...CENTRAL
GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ashby, or 28 miles northwest of Arthur, moving east at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hyannis, Ashby, Dominick Lake, Swede Lake, Pratt Lake and Spring
Valley Lake.

This includes the following highways...
 Highway 2 between mile markers 134 and 147.
 Highway 61 between mile markers 132 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4186 10210 4205 10198 4193 10143 4163 10173
TIME...MOT...LOC 2133Z 287DEG 25KT 4192 10199

JWS

The radar

The North Platte radar (KLNX), 105 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Arthur

When
August 15, 2:51 PM MST
Where
Arthur County, 13.05 mi NNW of Arthur
Measured
1.75 in hail
Reported by
Public
Coordinates
41.740, -101.810

Hail accumulated at the property.

Hail, Keith

When
August 15, 3:22 PM MST
Where
Keith County, 5.43 mi WSW of Lake Mc Conaghy
Measured
1.75 in hail
Reported by
Public
Coordinates
41.210, -101.890

Hail, Arthur

When
August 15, 3:34 PM MST
Where
Arthur County, 6.76 mi W of Bucktail
Measured
2.75 in hail
Reported by
Public
Coordinates
41.560, -101.560

A wide assortment of hail was reported with the largest being baseball size.

Hail, Keith

When
August 15, 3:35 PM MST
Where
Keith County, 5.52 mi NE of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -101.830

Hail, Arthur

When
August 15, 3:51 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -101.690

Hail, Keith

When
August 15, 4:08 PM MST
Where
Keith County, 13.81 mi NNE of Keystone
Measured
1 in hail
Reported by
Public
Coordinates
41.390, -101.440

Hail, Keith

When
August 15, 4:11 PM MST
Where
Keith County, 14.66 mi N of Sarben
Measured
1.75 in hail
Reported by
Public
Coordinates
41.380, -101.280

Thunderstorm Wind, Lincoln

When
August 15, 5:50 PM CST
Where
Lincoln County, 1.71 mi ENE of Hershey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.180, -100.970

A trained weather spotter estimated 60 mph wind gusts.

Hail, Lincoln

When
August 15, 6:00 PM CST
Where
Lincoln County, 4.73 mi E of Hershey
Measured
1.75 in hail
Reported by
Public
Coordinates
41.180, -100.910

Hail, Lincoln

When
August 15, 6:05 PM CST
Where
Lincoln County, 1.48 mi SSW of North Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -100.790

Thunderstorm Wind, Lincoln

When
August 15, 6:05 PM CST
Where
Lincoln County, 1.48 mi SSW of North Platte
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -100.790

A trained spotter estimated wind gusts to 70 mph and reported a large tree branch down.

Hail, Lincoln

When
August 15, 6:09 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -100.770

Hail, Lincoln

When
August 15, 6:11 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.25 in hail
Reported by
Public
Coordinates
41.130, -100.770

Thunderstorm Wind, Lincoln

When
August 15, 6:20 PM CST
Where
Lincoln County, 3.61 mi SSW of (Lbf)bird Fld North
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -100.700

Wind driven hail resulted in crop damage such as corn stalks snapped and leaves shredded.

Hail, Lincoln

When
August 15, 6:36 PM CST
Where
Lincoln County, 5.27 mi SSW of Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
41.010, -100.570

Hail accumulated on the ground.

Hail, Lincoln

When
August 15, 6:39 PM CST
Where
Lincoln County, 4.86 mi S of Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
41.010, -100.520

Hail accumulated to 2 inches deep in spots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772928, 772929, 772930, 772931, 772932, 772933, 772934, 772942, 772935, 772936, 772943, 772937, 772938, 772941, 772939, 772940.